Missouri, 2025

Flash Flooding in Missouri, April 5, 2025

April 5, 2025 · NWS MEG · 2 events in 1 county or zone

The front eventually sagged south back into the Mid-South during the early morning hours of April 5th. Strong low-level moisture transport into the frontal zone resulted in heavy rain and training storms across northern sections of the Mid-South, mainly north of I-40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The front eventually sagged south back into the Mid-South during the early morning hours of April 5th. Strong low-level moisture transport into the frontal zone resulted in heavy rain and training storms across northern sections of the Mid-South, mainly north of I-40. A bow echo developed along and just south of the slowly advancing front. This feature crossed the entire forecast area producing 13 tornadoes, including an EF-2, and wind damage. Heavy rain continued through the morning hours with flash flooding increasing across the Mid-South.

The final round of severe weather occurred during the afternoon and evening of April 5th. The slow-moving cold front combined with an increasingly unstable airmass, strong upper-level divergence, and 0-6 km bulk shear values of 50-60 knots provided the ingredients for more severe storms. A QLCS with a bookend vortex pushed into east Arkansas and West TN with a good deal of wind damage. The southern end of the line became more supercellular during the afternoon and evening and produced seven tornadoes, including an EF-2. The combination of continued abundant moisture with precipitable water values greater than 1.75 inches and strong low-level moisture transport into the frontal zone resulted in very heavy rainfall and considerable flash flooding across much of the Mid-South.

The severe weather threat finally wound down by late evening on April 5th with the flash flood threat ending a few hours later. Total rainfall amounts of 10-15 inches occurred across parts of east Arkansas, the Missouri Bootheel, West Tennessee, and extreme northwest Mississippi during this event. This resulted in widespread river flooding for several days following the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 5, 1:50 AM CST, 1 hour 34 minutes earlier. Its key messages:

  • Updated at 249 AM CDT Sat Apr 5 2025 -Severe storms and excessive rainfall are expected to continue into tonight. -An Enhanced Risk of severe weather is in effect for much of the Mid- South into tonight. -A High Risk of excessive rainfall is in effect through tonight. Total rainfall amounts of 10 to 15 inches along and north of a Helena- West Helena to Holly Springs, MS to Savannah, TN line. This is not your average flood risk. Generational flooding with devastating impacts are possible.
Area forecast discussion, Apr 5, 1:50 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 AM CDT Sat Apr 5 2025

...New DISCUSSION...

.KEY MESSAGES...
Updated at 249 AM CDT Sat Apr 5 2025

-Severe storms and excessive rainfall are expected to continue
 into tonight.

-An Enhanced Risk of severe weather is in effect for much of the Mid-
 South into tonight.

-A High Risk of excessive rainfall is in effect through tonight.
 Total rainfall amounts of 10 to 15 inches along and north of a
 Helena- West Helena to Holly Springs, MS to Savannah, TN line.
 This is not your average flood risk. Generational flooding with
 devastating impacts are possible.

&&

.DISCUSSION...
(Today through Friday)
Issued at 249 AM CDT Sat Apr 5 2025

Showers and thunderstorms continue along a stationary front from
northern AR into SW KY. Rainfall has been very heavy across NE AR
and the MO Bootheel over the past few hours with more than 2
inches in the past 3 hours on top of any already saturated ground.
Flash Flood Warnings are in effect. A previously tornadic severe
storm over east AR will ride along this outflow boundary and
possibly produce severe weather into NW TN in the short term. The
airmass south of the boundary is quite unstable with SBCAPES up to
1500 J/kg, 0-6km wind shear values of 50 kts and 0-1km helicity
values of 300 m2/s2+ supportive of severe storms. All hazards are
possible including a strong tornado. The remainder of the area is
fairly quiet right now with very warm temps and southerly breezes.

The latest hi-res models have the outflow boundary/surface boundary
sagging south to along and just north of I-40 around 7am and
probably becoming stationary again. Showers and thunderstorms along
this boundary will continue setting up an area of very heavy
rainfall somewhere from east AR into West TN. In addition, after
sunrise, showers an thunderstorms will likely start developing in
the warm sector south of the boundary as lift increases across the
region. We cannot sleep on the severe threat early this morning
as the parameter space continues to be supportive through the
morning hours along and south of the boundary/stalled front.

Lift will increase across the region as upper level energy lifts
NE out of West Texas and into the Southern Plains this afternoon.
A surface wave expected to develop along the stalled front across
the Arklatex and will lift the boundary north a bit across the
Mid-South. Showers and thunderstorms with very heavy rain will
continue mainly north of the TN/MS line through about noon. PWs
will be around 2 inches so flash flooding will continue to be a
major problem along and north of I-40 through noon.

As the day progresses the airmass south of the boundary/ongoing
convection will destabilize with SBCAPES pushing 2500 J/kg, 0-3
km helicity values of nearly 400 m2/s2 and 0-6km shear values
increasing to 55 kts. As the surface wave moves along the boundary
expect vigorous convective development with clusters and perhaps
a line pushing across the Mid-South during the afternoon. Damaging
winds look like the main threat with spin up tornadoes possible
as well. The best chance of severe weather today will SE of where
the outflow boundary is currently located. The best times for
severe weather outside of the immediate short term will be from
noon to 8 pm when the instability is maximized and the upper level
support is most robust. Severe threat should gradually wane in
the evening though may hold on across NE MS until around midnight.
The heavy rain threat will continue well into the overnight hours
since the front is slow to clear the area.

QPF amounts are highly dependents on where the front/outflow
boundary ends up stalling this morning. Places located in the area
of convection along the stalled boundary are likely to see very
high QPF amounts as their resident time in the heavy rainfall
could last for several hours. Additional QPF amounts of 5-7 inches
are likely across much the area. HREF probability matched mean
QPF amounts of an additional 7-10 inches are depicted across
parts of eastern AR and West TN which may represent a more
realistic forecast for areas that end up invof the stalled
front/outflow boundary. Keep in mind that areas north of a Helena-
West Helena, AR to Holly Springs, MS to Savannah, TN line have
already received 4-6 inches, with locally higher amounts, so far
during this event. As a result, much of that aforementioned area
will end up with 10+ inches and isolated amounts approaching 15
inches. Given the previous rains, saturate ground, the amount of
water in the river system we are looking at the potential for
generational flooding especially along and north of that Helena-
West Helena, MS to Holly Springs, MS to Savannah, TN line. All
types of flooding are likely including flash, areal and river
flooding. Given the anomalous PWs expect very intense rainfall
rates which can lead to flash flooding in unexpected places.

Rainfall will come to an end early Sunday across NE MS. A few
leftover showers are likely as the upper trough lifts NE into the
Mid MS Valley. Much cooler temps will begin filtering into the
region with highs around 50 north. As a deep upper trough develops
over the eastern CONUS expect much below temps over the Mid-
South. A substantial amount of the region will see lows in the 30s
Mon-Wed. A system moving through the OH Valley will bring a
chance of showers to the area on Thursday. Near normal temps
return by the end of the week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1201 PM CDT Fri Apr 4 2025

TSRA remains the primary forecast concern over the next 24 hours.
Latest radar trends suggest TSRA chances at MEM will increase by
09Z and continue for several hours. This may stabilize the
atmosphere sufficiently to limit strong wind potential associated
with the final push of TSRA in the early afternoon. Too soon to
say at this point. In any case, TSRA will be the rule through all
TAF sites but TUP through the night and the morning daylight hours.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Sunday morning for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Sunday morning for MOZ113-115.

MS...Flood Watch through Sunday morning for MSZ001>005-007-008-
     010>014-020.

     Flood Watch through Sunday afternoon for MSZ006-009-015>017-
     021>024.

TN...Flood Watch through Sunday morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...SJM
AVIATION...PWB

In the hours before

Local storm report, Apr 5, 1:17 AM CST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
217 AM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Tstm Wnd Gst     1 SW Colt               35.12N 90.83W
04/05/2025  M63 MPH          St. Francis        AR   AWOS

&&

SJM
Special weather statement, Apr 5, 1:56 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 AM CDT Sat Apr 5 2025

ARZ028-036-TNZ048>050-088-050830-
Mississippi AR-Crittenden AR-Tipton TN-Lauderdale TN-Shelby TN-
Haywood TN-
256 AM CDT Sat Apr 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MISSISSIPPI...
NORTHEASTERN CRITTENDEN...TIPTON...LAUDERDALE...SOUTHERN HAYWOOD AND
NORTHERN SHELBY COUNTIES THROUGH 330 AM CDT...

At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Munford, or 9 miles north of Millington, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Burlison, Stanton, Nutbush, O'Donnell Bend, Tomato, Covington,
Luckett, Atoka, Locke, Randolph, Sloanville, Orysa, Meeman Shelby
Forest State Park, Tipton, Sunnyhill, Durhamville, Keeling,
Gilestown, Gainesville, and Tabernacle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...and west Tennessee.

&&

LAT...LON 3549 8914 3539 8960 3537 8963 3524 9019
      3575 8992 3590 8964
TIME...MOT...LOC 0755Z 243DEG 48KT 3547 8986

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, Apr 5, 1:58 AM CST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
258 AM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     Tornado          4 E Wynne               35.24N 90.73W
04/05/2025                   Cross              AR   Broadcast Media

            Damage reported near the Country Club east
            of Wynne.

&&

SJM
Local storm report, Apr 5, 2:06 AM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
306 AM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     Tornado          1 NE Osceola            35.71N 89.98W
04/05/2025                   Mississippi        AR   Trained Spotter

            Spotter sees debris in Osceola.

&&

SJM
Local storm report, Apr 5, 2:15 AM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
315 AM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Tstm Wnd Dmg     3 N Colt                35.18N 90.80W
04/05/2025                   Cross              AR   Amateur Radio

            Damage reported on Fitzgerald Crossing south
            of Wynne. Possible tornado.

&&

SJM
Local storm report, Apr 5, 2:21 AM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
321 AM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     Tstm Wnd Dmg     3 ESE Tyronza           35.47N 90.31W
04/05/2025                   Poinsett           AR   Law Enforcement

            A couple of power poles were knocked down on
            Jett Lane.

&&

SJM

The radar

The Memphis radar (KNQA), 102 km away, was scanning. The volume nearest the first event began at 09:26 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dunklin

When
April 5, 3:24 AM CST to 6:24 AM CST
Where
Dunklin County, 1.49 mi NNE of Kennett Mem Arpt to 1.54 mi NNE of Kennett Mem Arpt
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.250, -90.020

Two homes, in low-lying areas, were beginning to flood in Kennett. Sandbagging occurred.

Flash Flood, Dunklin

When
April 5, 10:00 AM CST to 12:00 PM CST
Where
Dunklin County, 3.45 mi S of White Oak to 2.94 mi S of White Oak
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
36.280, -90.030

A few homes were flooded in Kennett, along Hwy 25.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257299, 1257300.